Hot, blind, and mad: avoidable geriatric anticholinergic delirium

Am J Emerg Med. 2012 Mar;30(3):514.e1-3. doi: 10.1016/j.ajem.2011.01.007. Epub 2011 Apr 1.

Abstract

The elderly are particularly sensitive to delirium-inducing medications. We report a case of a 93-year-old woman who developed anticholinergic delirium from subcutaneous diphenhydramine that she received in the emergency department. This patient was reportedly allergic to “caine” anesthetic agents, and thus, subcutaneous diphenhydramine was administered as an alternative local anesthetic, as recommended in emergency medicine textbooks. Within 20 minutes of administration, the patient developed agitation, tachycardia, dilated pupils, and dry skin, consistent with a classic anticholinergic toxidrome. Diphenhydramine use is associated with a high incidence of anticholinergic adverse effects, especially in the elderly. Clinicians should carefully consider using diphenhydramine in this vulnerable population.

Publication types

  • Case Reports

MeSH terms

  • Aged, 80 and over
  • Anesthetics, Local / adverse effects*
  • Delirium / chemically induced*
  • Diphenhydramine / adverse effects*
  • Female
  • Humans

Substances

  • Anesthetics, Local
  • Diphenhydramine